Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 53, NWS JSJ

September 19, 2022

NWS JSJ issued this flash flood warning at Sep 19, 2022, 5:59 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2022, 5:59 AM CDT (10:59 UTC)
Expired
Sep 19, 2022, 9:45 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 81 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

604 
WGCA52 TJSJ 191059
FFWSJU
PRC001-013-027-065-071-073-115-141-191445-
/O.NEW.TJSJ.FF.W.0053.220919T1059Z-220919T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
659 AM AST Mon Sep 19 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Adjuntas County in Puerto Rico...
  Arecibo County in Puerto Rico...
  Camuy County in Puerto Rico...
  Hatillo County in Puerto Rico...
  Isabela County in Puerto Rico...
  Jayuya County in Puerto Rico...
  Quebradillas County in Puerto Rico...
  Utuado County in Puerto Rico...

* Until 1045 AM AST.

* At 659 AM AST, Doppler radar indicated heavy rain across the 
  warned area. This rainfall in addition to previous rainfall will 
  continue to result in excessive runoff and flash flooding.  
  Additional rainfall amounts of 2 to 5 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1851 6710 1847 6683 1848 6684 1848 6659
      1836 6658 1832 6661 1828 6656 1816 6654
      1816 6665 1811 6673 1813 6680 1819 6684
      1823 6682 1834 6682 1839 6692 1838 6694
      1839 6703 1848 6706

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

OMS
1 follow-up statement
848 
WGCA72 TJSJ 191442
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1042 AM AST Mon Sep 19 2022

PRC001-013-027-065-071-073-115-141-191452-
/O.EXP.TJSJ.FF.W.0053.000000T0000Z-220919T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adjuntas PR-Arecibo PR-Camuy PR-Hatillo PR-Isabela PR-Jayuya PR-
Quebradillas PR-Utuado PR-
1042 AM AST Mon Sep 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM AST THIS MORNING FOR 
ADJUNTAS, ARECIBO, CAMUY, HATILLO, ISABELA, JAYUYA, QUEBRADILLAS AND 
UTUADO COUNTIES...

Please continue to heed remaining road closures.

A Flood Watch remains in effect for Puerto Rico and Virgin Islands. 
In addition, there is a River Flood Warning for Rio Grande De 
Arecibo and Rio Tanama.

LAT...LON 1851 6710 1847 6683 1848 6684 1848 6659
      1836 6658 1832 6661 1828 6656 1816 6654
      1816 6665 1811 6673 1813 6680 1819 6684
      1823 6682 1834 6682 1839 6692 1838 6694
      1839 6703 1848 6706

$$

OMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 5:14 AM CDT, 45 minutes earlier.

Area forecast discussion, Sep 19, 5:14 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
614 AM AST Mon Sep 19 2022

.SYNOPSIS...

Hurricane Fiona's center is now over the eastern Dominican
Republic. The outer bands of Fiona will continue to result in
life-threatening to catastrophic flooding across the islands
today. The heaviest rainfall continues to produce considerable
flooding over most of the area, with extreme amounts reaching over
25 inches, and most rivers are running high or out of their banks.
Additionally, hazardous marine conditions are still in place. A
wet pattern will still be in place through early in the workweek.

&&

.SHORT TERM...Today through Wednesday...

Life-threatening to catastrophic flooding and multiple mudslides and
river out of their banks continue associated with rainbands of
Hurricane Fiona. The eye of Hurricane Fiona made landfall in
Dominican Republic at 330 AM AST. The hurricane wind field is over
the waters. However, tropical storm-force winds continue over the
area associated with Fiona's feeding bands. Therefore, the Hurricane
Warning has been replaced with a Tropical Storm Warning for Puerto
Rico. Rainbands associated to the storm will continue to affect the
region through the morning hours, especially over the southern half
of Puerto Rico. Indirect impacts from Hurricane Fiona will continue
through midweek as trailing moisture will linger, further
complicating rescue and recovery efforts. Please follow the latest
Hurricane Local Statement (HLSSJU) and Tropical Cyclone Product
(TCPAT2) for additional details.

&&

.LONG TERM...Thursday Through Monday...

A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.

&&

.AVIATION...

(06Z TAFS)

At 19/09Z Hurricane Fiona was centered over the eastern
end of the Dominican Republic. Winds over Puerto Rico have subsided
near the surface, but winds no more than 1000 feet abv the surface
are as much as 50 kt from the ESE and strong winds in rain bands
will reach the sfc. MVFR to LIFR conds and mtn obscurations will
prevail in RA for most of PR til at least 19/15Z. -RA conts ovr the
USVI thru at least 19/12Z. The SE winds are less than 20 kt with
some hir gusts in the USVI where conds are VFR due to -RA and high
CIGS.

&&

.MARINE...

Due to Fiona's feeding bands, which have tropical storm force
winds, thunderstorms, and significant heavy rains, hazardous
marine conditions will continue. Seas will continue to be
dangerous, and mariners should avoid leaving the ports.

For the time being a Tropical Storm Warning remains in effect for
all the local waters. Please note that hazardous coastal
conditions will be life-threatening to those entering the water
and these condtions are expected to continue for some places for
at least several more days.

&&

.HYDROLOGY...

Heavy rainfall will continue today. Flash and river flooding is
rampant. The areas receiving the highest rainfall accumulations
are portions of eastern, interior and southern Puerto Rico, where
their rainfall totals reach 12 to 20 inches with locally higher
amounts to around 30 inches. Across the Vieques and Culebra and
the northern coast of Puerto Rico the potential exists for
rainfall totals to reach 4 to 8 inches. Elsewhere, including the
U.S. Virgin Islands rainfall totals range between 4 and 6 inches.

Catastrophic flash and urban flooding impacts can still occur
across the interior, eastern and southern portions of Puerto Rico
through Monday. Across northwest Puerto Rico as well as the U.S.
Virgin Islands, the rainfall may produce limited flash and urban
flooding impacts. Additionally, mudslides and rockfalls are
ongoing in areas of higher terrain.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Tropical Storm Warning for PRZ001>013.

     Flood Watch through this afternoon for PRZ001>013.

     Coastal Flood Warning until 6 AM AST early this morning for
     PRZ002-003-007-011.

VI...Flood Watch through this afternoon for VIZ001-002.

&&

CAM/ICP/RVT/CVB/GRS

In the hours before

Local storm report, Sep 19, 1:29 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
229 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     HEAVY RAIN       4 NW VILLALBA           18.16N 66.53W
09/19/2022  M5.53 INCH       CIALES             PR   MESONET

            MESONET STATION VILP4 3.6 NW VILLALBA.

0210 AM     HEAVY RAIN       5 NE MARUENO            18.12N 66.61W
09/19/2022  M4.30 INCH       PONCE              PR   MESONET

            MESONET STATION PCEP4 5.2 NE MARUENO.

0130 AM     HEAVY RAIN       4 NNW ROSA SANCHEZ      18.11N 65.95W
09/19/2022  M4.14 INCH       SAN LORENZO        PR   MESONET

            MESONET STATION SLMP4 4.1 NW ROSA SANCHEZ.

0130 AM     HEAVY RAIN       2 NE VILLALBA           18.16N 66.46W
09/19/2022  M2.91 INCH       VILLALBA           PR   MESONET

            MESONET STATION VINP4 2.5 NE VILLALBA.

0145 AM     HEAVY RAIN       1 SE BOQUERON           18.20N 65.84W
09/19/2022  M2.87 INCH       LAS PIEDRAS        PR   MESONET

            MESONET STATION GUVP4 0.6 SE BOQUERON.

0130 AM     HEAVY RAIN       1 N JAGUAL              18.18N 66.00W
09/19/2022  M2.59 INCH       SAN LORENZO        PR   MESONET

            MESONET STATION SLEP4 1.2 N JAGUAL.

0130 AM     HEAVY RAIN       3 SSE SAN LORENZO       18.15N 65.96W
09/19/2022  M2.49 INCH       SAN LORENZO        PR   MESONET

            MESONET STATION SLKP4 2.6 S SAN LORENZO.

0130 AM     HEAVY RAIN       2 ENE YAUCO             18.05N 66.84W
09/19/2022  M2.46 INCH       YAUCO              PR   MESONET

            MESONET STATION LLYP4 1.6 NE YAUCO.

0130 AM     HEAVY RAIN       JAGUAL                  18.16N 66.00W
09/19/2022  M2.43 INCH       SAN LORENZO        PR   MESONET

            MESONET STATION SLGP4 JAGUAL.

0151 AM     HEAVY RAIN       2 NNW PENA POBRE        18.25N 65.83W
09/19/2022  M2.33 INCH       LAS PIEDRAS        PR   MESONET

            MESONET STATION GUSP4 2.1 N PENA POBRE.

0206 AM     HEAVY RAIN       3 SW JAYUYA             18.19N 66.62W
09/19/2022  M2.29 INCH       JAYUYA             PR   MESONET

            MESONET STATION EW6246 JAYUYA.

0216 AM     HEAVY RAIN       LOMAS                   18.27N 65.91W
09/19/2022  M2.29 INCH       CANOVANAS          PR   MESONET

            MESONET STATION GARP4 LOMAS.

0130 AM     HEAVY RAIN       2 NNW BAIROA            18.29N 66.08W
09/19/2022  M2.19 INCH       AGUAS BUENAS       PR   MESONET

            MESONET STATION BZAP4 2.4 N BAIROA.

0115 AM     HEAVY RAIN       2 SSE CAMPO RICO        18.32N 65.89W
09/19/2022  M2.14 INCH       CANOVANAS          PR   MESONET

            MESONET STATION CNAP4 1.5 SE CAMPO RICO.

0130 AM     HEAVY RAIN       2 W HORMIGUEROS         18.14N 67.15W
09/19/2022  M2.08 INCH       HORMIGUEROS        PR   MESONET

            MESONET STATION HORP4 1.8 W HORMIGUEROS.

0145 AM     HEAVY RAIN       3 WSW LAS PIEDRAS       18.16N 65.91W
09/19/2022  M2.02 INCH       LAS PIEDRAS        PR   MESONET

            MESONET STATION VAMP4 3.0 SW LAS PIEDRAS.

&&
Local storm report, Sep 19, 1:37 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
237 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 W PONCE               17.99N 66.63W
09/18/2022                   PONCE              PR   FIRE DEPT/RESCUE

            FIRE DEPARTMENT THROUGH SOCIAL MEDIA
            REPORTED OF SEVERAL FAMILIES BEING RESCUED
            IN RESIDENCIAL LIRIOS DEL SUR.

&&

CVB
Local storm report, Sep 19, 1:48 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
248 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     FLASH FLOOD      1 WSW GUAYAMA           17.97N 66.12W
09/18/2022                   GUAYAMA            PR   FIRE DEPT/RESCUE

            FIRE DEPARTMENT THROUGH SOCIAL MEDIA
            REPORTED OF A FAMILY BEING EVACUATED IN BO.
            BLONDET AFTER RO GUAMAN WAS OUT OF ITS
            BANKS.

&&

CVB
Local storm report, Sep 19, 5:35 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
635 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     FLASH FLOOD      2 WNW HORMIGUEROS       18.15N 67.15W
09/19/2022                   HORMIGUEROS        PR   911 CALL CENTER

            911 REPORTED FLASH FLOODING ACROSS THE CALLE
            CIPRES, IN HORMIGUEROS, PR.

&&

GRS
Local storm report, Sep 19, 5:56 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
656 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     FLASH FLOOD      2 WNW HORMIGUEROS       18.15N 67.15W
09/19/2022                   HORMIGUEROS        PR   911 CALL CENTER

            911 REPORTED FLASH FLOODING AT CALLE ARCE IN
            HORMIGUEROS, PR.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:29 PM CDTFlash Flood Warning Considerable damage threatJSJ10 hr
Sep 18, 7:52 PM CDTFlash Flood WarningJSJ10 hr
Sep 18, 8:09 PM CDTFlash Flood Warning Considerable damage threatJSJ8 hr
Sep 18, 8:47 PM CDTFlash Flood WarningJSJ10 hr
Sep 18, 8:54 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatJSJ2 hr
Sep 19, 3:33 AM CDTAreal Flood WarningJSJ35 hr
Sep 19, 3:52 AM CDTAreal Flood WarningJSJ20 hr
Sep 19, 4:04 AM CDTAreal Flood WarningJSJ15 hr
Sep 19, 4:10 AM CDTAreal Flood WarningJSJ5 hr
Sep 19, 6:41 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Sep 19, 6:53 AM CDTAreal Flood WarningJSJ13 hr
Sep 19, 7:10 AM CDTFlash Flood Warning Considerable damage threatJSJ6 hr
Sep 19, 8:11 AM CDTAreal Flood WarningJSJ46 hr
Sep 19, 9:00 AM CDTAreal Flood WarningJSJ11 hr
Sep 19, 10:11 AM CDTAreal Flood WarningJSJ14 hr
Sep 19, 2:37 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Sep 19, 3:31 PM CDTSpecial Weather StatementJSJ119 min
Sep 19, 4:09 PM CDTRip Current StatementJSJ12 hr
Sep 19, 4:09 PM CDTSmall Craft AdvisoryJSJ12 hr
Sep 19, 4:42 PM CDTSpecial Weather StatementJSJ48 min
Sep 19, 6:08 PM CDTSpecial Marine WarningJSJ52 min
Sep 19, 6:56 PM CDTAreal Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.